Ohio, 2003

Flood in Ohio, July 21 to 24, 2003

July 21 to 24, 2003 · NWS CLE · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM EST, 8 hours earlier.

Area forecast discussion, Jul 21, 2:00 PM EST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
300 PM EDT MON JUL 21 2003

SVR WX HAS RULED THE CWA TODAY AS AN MCS MOVED ACR THE REGION THIS
MORNING AND THEN NEW CONVECTION INTENSIFIED THIS AFTERNOON AS THE
MID-LEVEL ROTATION OF THE MCS PASSED ACROSS THE AREA ALONG WITH STG
DRYING INDICATED ON THE WATER VAPOR IMAGERY.  THE NEXT STG SHORT
WAVE NOW OVER NRN LOWER MI WITH ATTENDANT CONVECTION IS GRADUALLY
ORGANIZING ACROSS LOWER MI ATTM AS INSTABILITY INCR.  THIS ACTIVITY
WILL LIKELY MOVE SE INTO NORTHERN OHIO FOR TNGT. IN ADDITION SCT
CONVECTIVE CELLS ARE SHOWN OVER W CENTRAL OHIO ATTM.

MODELS ARE IN GOOD AGREEMENT WITH LARGE SCALE TROFFING CONT OVER THE
ERN STATES THRU THE PD. THE ETA IS FASTER THAN THE GFS IN MOVING THE
UPPER LOW E OF THE REGION ON THU.  THE SLOWER GFS MAY BE THE BEST
SOLUTION. FWC GUIDANCE IS ACCEPTED WITH SOME MODIFICATION.

REL
.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Jul 21, 4:20 AM EST, 17 hours 40 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE STILL POSSIBLE TUESDAY BUT THE THREAT WILL
DIMINISH BY WEDNESDAY. HOWEVER STEADY AND PERIODS OF HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING THROUGH WEDNESDAY EVENING. THERE IS A RISK
OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY AND TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jul 21, 8:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
956 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    SOUTHINGTON               OH   FLASH FLOODS
07/21/03   TRUMBULL                       RAINFALL 8AM-2PM 2.71
                                          INCHES. SEVERAL ROADS
                                          FLOODED

0230 PM    SAGERSTOWN                PA   FLASH FLOODS
07/21/03   CRAWFORD                       RAINFALL 1PM TO 230 PM 2.5
                                          INCHES OF RAIN

0310 PM    TITUSVILLE                PA   FLASH FLOODS
07/21/03   CRAWFORD                       RAINFALL ONE HOUR 2-3PM
                                          2.2 INCHES. STREET FLOODING

0125 PM    LAKE MILTON               OH   WIND DAMAGE
07/21/03   MAHONING                       MANY LARGE TREES DOWN OVER
                                          ONE SQUARE MILE. POWER
                                          LINES DOWN.

0330 PM    LINESVILLE                PA   FLASH FLOODS
07/21/03   CRAWFORD                       RAILROAD FLOODED. TRAIN
                                          STOPPED DUE TO FLOODING.

0733 PM    LIBERTY                   OH   WIND DAMAGE
07/21/03   TRUMBULL                       TRAILERS DISTROYED AND
                                          SCATTERED.

0740 PM    HUDSON                    OH   FLASH FLOODS
07/21/03   SUMMIT                         ROUTE 91 AND 303 FLOODED
                                          AND CLOSED. RAINFALL FROM
                                          1000 AM TO 0740 PM 2.25
                                          INCHES

0800 PM    SILVER LAKE               OH   FLASH FLOODS
07/21/03   SUMMIT                         HOMES WERE EVACUATED DUE
                                          TO FLOODING.

0802 PM    STOW                      OH   FLASH FLOODS
07/21/03   SUMMIT                         CARS FLOATING.

0833 PM    WARREN                    OH   FLASH FLOODS
07/21/03   TRUMBULL                       50 HOMES FLOODED

MAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mahoning

When
July 21, 10:00 PM EST to July 24, 9:00 PM EST
Where
Mahoning forecast zone
Property damage
$10 million
Reported by
OFFICIAL NWS OBS.
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

Heavy thunderstorm rains on July 21st caused the Mahoning River to go into flood at Youngstown. The river went above the flood stage of 10.0 feet at 11 p.m. on the 21st. The river crested at 17.49 feet at 7 a.m. on the 23rd and fell back below flood state at 10 p.m. on the 25th. The crest was the highest in Youngstown since January 22nd, 1959. Significant flooding occurred in the city with dozens of homes and businesses damaged. Industrial areas east of U.S. Highway 62 were very hard hit and water reached a depth of nearly four feet along the railroad tracks traversing the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375711.